The Annals of Probability

An Invariance Principle for Diffusion in Turbulence

Albert Fannjiang and Tomasz Komorowski

Full-text: Open access


We prove an almost sure invariance principle for diffusion driven by velocities with unbounded stationary vector potentials. The result generalizes to multiple particles motion, driven by a common velocity field and independent molecular Brownian motions.

Article information

Ann. Probab., Volume 27, Number 2 (1999), 751-781.

First available in Project Euclid: 29 May 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F17: Functional limit theorems; invariance principles 35B27: Homogenization; equations in media with periodic structure [See also 74Qxx, 76M50]
Secondary: 60G44

Diffusion turbulence invariance principle


Fannjiang, Albert; Komorowski, Tomasz. An Invariance Principle for Diffusion in Turbulence. Ann. Probab. 27 (1999), no. 2, 751--781. doi:10.1214/aop/1022677385.

Export citation


  • ARONSON, D. G. 1967 . Bounds for the fundamental solution of a parabolic equation. Bull. Amer. Math. Soc. 73 890 896.
  • BOUCHAUD, J.-P. and GEORGES, A. 1990 . Anomalous diffusion in disordered media: statistical
  • CHORIN, A. J. 1994 . Vorticity and turbulence. Appl. Math. Sci. 103
  • CHUNG, K. L. and ZHAO,1995 . From Brownian Motion To Schrodinger Equation. Springer, ¨ New York. Z .
  • FANNJIANG, C. A. 1998 . Normal and anomalous diffusion in random flows. In Mathematics of Z Multiscale Materials K. M. Golden, G. R. Grimmett, R. D. James, G. W. Milton and . P. N. Sen, eds. Springer, New York.
  • FANNJIANG, C. A. and KOMOROWSKI, T. 1997 . A martingale approach to homogenization of unbounded random flows. Ann. Probab. 25 1872 1894.
  • FANNJIANG, C. A. and PAPANICOLAOU, G. C. 1996 . Diffusion in turbulence. Probab. Theory Related Fields 105 279 334.
  • FRISCH, U. 1996 Turbulence. Cambridge Univ. Press.
  • HELLAND, I. S. 1982 . Central limit theorems for martingales with discrete or continuous time. Scand. J. Statist. 9 79 94.
  • KOCH, D. L. and BRADY, J. F. 1989 . Anomalous diffusion due to long-range velocity fluctuations in the absence of a mean flow. Phys. Fluids 1 47.
  • KOZLOV, S. M. 1985 . The method of averaging and walks in inhomogeneous environments. Russian Math. Surveys 40 73 145.
  • KOZLOV, S. M. and MOLCHANOV, S. A. 1984 . The application of the central limit theorem to walks on a random lattice. Soviet Math. Dokl. 30 410 413.
  • KRENGEL, U. 1985 . Ergodic Theorems. de Gruyter, Berlin.
  • KRUZKOV, S. N. 1963 . A priori estimates for generalized solutions of second order elliptic and parabolic equations. Soviet Math. Dokl. 4 757 760.
  • LADYZHENSKAYA, O. A., SOLONNIKOV, V. A. and URAL'CEVA, N. N. 1968 . Linear and Quasi-linear Equations of Parabolic Type. Amer. Math. Soc., Providence, RI.
  • LANDIM, C., OLLA, S. and YAU, H. T. 1998 . Convection-diffusion equation with space time ergodic random flow. Probab. Theory Related Fields 112 203 220.
  • MCCOMB, W. D. 1990 . The Physics of Fluid Turbulence. Oxford Univ. Press.
  • MOSER, J. 1960 . A new proof of de Giorgi's theorem concerning the regularity problem for elliptic differential equations. Comm. Pure Appl. Math. 13 457 468.
  • MOSER, J. 1964 . On Harnack's theorem for parabolic differential equations. Comm. Pure Appl. Math. 16 101 134.
  • OELSCHLAGER, K. 1988 . Homogenization of a diffusion process in a divergence free random ¨ field. Ann. Probab. 16 1084 1126.
  • OLLA, S. 1994 . Homogenization of diffusion processes in random fields. Unpublished manuscript.
  • OSADA, H. 1982 . Homogenization of diffusion processes with random stationary coefficients. Proceedings of the Fourth Japan USSR Symposium on Probability Theory. Lecture Notes in Math. 1021 507 517. Springer, Berlin.
  • PAPANICOLAOU, G. C. and VARADHAN, S. R. S. 1982 . Boundary value problems with rapidlyoscillating random coefficients. In Random Fields J. Fritz and J. L. Lebowitz eds. 27 835 873. North-Holland, Amsterdam. Z .
  • PORT, S. C. and STONE, C. J. 1976 . Random measures and their application to motion in an incompressible fluid. J. Appl. Probab. 13 499 506.